Oregon, 2009

Hail in Oregon, June 3, 2009

June 3, 2009 · NWS BOI · 2 events in 1 county or zone

An upper level feature ahead of low pressure centered off the coast of California was responsible for strong to severe thunderstorm development over parts of Southeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level feature ahead of low pressure centered off the coast of California was responsible for strong to severe thunderstorm development over parts of Southeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 3, 1:00 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT WED JUN 3 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY...LATEST SURFACE OBS ARE
INDICATING DEWPOINTS IN THE UPPER 40S AND LOWER 50S...ALONG WITH A
PWAT OF ABOUT AN INCH...INDICATIVE OF A MOIST AND UNSTABLE
ENVIRONMENT CONDUCIVE FOR THUNDERSTORMS. ALREADY SEEING ISOLATED
CELLS NEAR THE NV BORDER AND AREAS TO THE NORTH OF THE TREASURE
VALLEY. OF SOMEWHAT GREATER CONCERN IS THE POSSIBILITY OF STRONGER
AND MORE ORGANIZED STORMS IN SOUTHEAST OREGON...MAINLY IN SOUTHWEST
HARNEY COUNTY...WHICH IS ON THE LEADING EDGE OF HIGHER SHEAR WHICH
EXTENDS INTO NORTHERN CALIF AHEAD OF THE PACIFIC UPPER LOW. THE GFS
BRINGS MUCH DRIER/STABLE AIR FROM EAST-CENTRAL NV INTO SOUTHWEST
IDAHO...WHICH SEEMS TO BE OVERDONE GIVEN THAT CONVECTION WAS ALREADY
FIRING NEAR THE NV BORDER. THUS...THE NAM IS PREFERRED THROUGH THE
SHORT TERM. EXPECT SHOWER/THUNDERSTORM THREAT TO INCREASE THROUGH
FRIDAY AS THE UPPER LOW CONTINUES TO MOVE CLOSER TO THE REGION. MOST
OF THE ACTIVITY WILL OCCUR DURING THE DAYLIGHT HOURS AS DAYTIME
HEATING ACTS UPON THE UNSTABLE ATMOSPHERE...BUT DISTURBANCES
ROTATING AROUND THE UPPER LOW COULD ENHANCE THE CONVECTION EVEN AT
NIGHT. TEMPERATURES WILL BE COOLER ON FRIDAY IN ANTICIPATION OF MORE
CLOUDS AND SHOWERS.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...UPPER LEVEL LOW SLOWLY
MOVES INLAND OVER CA EJECTING A PIECE OF ENERGY NORTHEAST OVER THE
CWA FRIDAY NIGHT INTO SATURDAY. THIS ENERGY WILL COMBINE WITH ENERGY
DROPPING SOUTH OUT OF CANADA SETTING UP WHAT COULD BE A SIGNIFICANT
RAIN EVENT OVER THE AREA ON SATURDAY. HAVE CONTINUED TREND OF
RAISING POPS...BRINGING POPS ACROSS THE CWA TO HIGH END CHANCE UP TO
LIKELY. HAVE INCREASED QPF ON SATURDAY AS WELL...BUT HAVE NOT GONE
AS HIGH AS SOME MODELS ARE SUGGESTING BECAUSE THE TIMING ON THIS
TROUGH HAS BEEN CONTINUALLY SLOWING DAY TO DAY. IF IT SLOWS
FURTHER...SUNDAY WILL END UP BEING THE WETTER DAY INSTEAD OF
SATURDAY. HOWEVER...AS MODELS ARE HANDLING THE SOLUTION RIGHT
NOW...HAVE STARTED TO DRY OUT THE FORECAST SUNDAY NIGHT INTO MONDAY
AS THE TROUGH MOVES EASTWARD AND THE CWA IS ON THE BACKSIDE OF THE
TROUGH. THIS WILL RESULT IN A DRIER NORTHWEST FLOW ACROSS THE AREA.
TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW NORMAL FOR THE WEEKEND
WITH CLOUDS AND PRECIPITATION LIMITING HEATING. MODELS ARE
SUGGESTING MULTIPLE SHORTWAVES MOVING THROUGH A BROAD SCALE WESTERN
TROUGH TUESDAY INTO WEDNESDAY...BUT THIS PATTERN IS ATYPICAL THIS
TIME OF YEAR. FOR NOW HAVE TRENDED TEMPS AND POPS CLOSE TO
CLIMATOLOGY TUESDAY INTO WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH ERN
ORE...SRN ID...AND THE MOUNTAINS OF CNTRL ID THIS AFTERNOON AND
EVENING. THE GREATEST STORM THREAT IS PERIODS OF MODERATE TO HEAVY
RAIN BRINGING MVFR CONDITIONS. STORM TOPS WILL BE 30-40 KFT MSL.
STORMS WILL PRODUCE WIND GUSTS UP TO 25 KTS...OTHERWISE WINDS WILL
BE LIGHT SURFACE AND ALOFT.

&&

.HYDROLOGY...IN THE BOISE RIVER BASIN...RESERVOIRS ARE NEARLY FULL
AND INFLOWS REMAIN HIGH. REGULATED DISCHARGE BELOW LUCKY PEAK WILL
CONTINUE TO RESULT IN FLOWS NEAR 5200 CFS AND A RIVER STAGE NEAR
9.25 FEET AT GLENWOOD BRIDGE FOR THE NEXT SEVERAL DAYS. AT THESE
LEVELS...WATER WILL ENCROACH ON THE GREENBELT PATH WHERE IT CROSSES
UNDER PARKCENTER AND GLENWOOD BRIDGES. IN SPITE OF THE INCREASED
FLOWS...THE RIVER IS EXPECTED TO REMAIN WELL BELOW THE OFFICIAL
FLOOD STAGE WHICH IS EQUAL TO A FLOW 7000 CUBIC FEET PER SECOND OR A
STAGE OF 10.4 FEET WHEN MEASURED AT GLENWOOD BRIDGE GAGE.  SOME
DECREASE IS RESERVOIR INFLOW IS LIKELY BY EARLY NEXT WEEK. SEE THE
LATEST RIVER STATEMENT FOR MORE DETAILS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....DF
AVIATION.....DF
HYDROLOGY....JB
Hazardous weather outlook, Jun 3, 1:35 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
335 AM MDT WED JUN 3 2009

IDZ011>016-028>030-ORZ061>064-040945-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
335 AM MDT WED JUN 3 2009 /235 AM PDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH
LOCAL HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
WITH LOCAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHJER
CONDITIONS ACCORDING TO STANDARD OPERATING PREOCEDURES.

In the hours before

Special weather statement, Jun 3, 1:48 PM PST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
348 PM MDT WED JUN 3 2009

IDZ015-032215-
OWYHEE ID-
348 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 415 PM MDT.

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF OWYHEE..MOVING NORTHEAST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...
  BLACK STONE MOUNTAIN AROUND 350 PM MDT...
  BLACK ROCK MOUNTAIN...SEVY FALLS...BRUNEAU RIVER LAUNCH SITE AND
    POISON BUTTE AROUND 415 PM MDT.

LAT...LON 4242 11556 4214 11539 4206 11579 4225 11589
TIME...MOT...LOC 2148Z 239DEG 7KT 4217 11578

MT
Special weather statement, Jun 3, 2:31 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
431 PM MDT WED JUN 3 2009

ORZ061-063-032315-
HARNEY OR-MALHEUR OR-
331 PM PDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HARNEY COUNTY IN SOUTHEAST OREGON...
  AND SOUTHWESTERN MALHEUR COUNTY IN SOUTHEAST OREGON...

UNTIL 415 PM PDT.

AT 331 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES EAST OF FIELDS...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...
  WHITEHORSE RANCH AROUND 335 PM PDT...
  TWIN BUTTES AROUND 415 PM PDT.

LAT...LON 4260 11835 4256 11799 4227 11811 4232 11837
TIME...MOT...LOC 2231Z 194DEG 11KT 4236 11823

MT

The radar

The Elko radar (KLRX), 209 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harney

When
June 3, 2:50 PM PST to 3:00 PM PST
Where
Harney County, 21.99 mi E of Fields
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -118.240

A trained spotter near White Horse Ranch in southern Harney County, Oregon reported golf ball sized hail.

Hail, Harney

When
June 3, 4:30 PM PST to 4:40 PM PST
Where
Harney County, 0.69 mi S of Fields
Measured
1.5 in hail
Reported by
Public
Coordinates
42.260, -118.670

A resident at Fields, Oregon reported hail the size of an ice cube out of an ice cube tray.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178952, 178957.